Tapering Corticosteroids in Geriatric Patients
I’ve encountered numerous patients who are taking chronic, oral corticosteroids. We know that there are numerous potential adverse effects from long term corticosteroid use. Osteoporosis, cardiovascular risks, diabetes, and cataracts are a few of the potential complications from chronic use. Listen to more potential complications and adverse effects from corticosteroids here. Tapering corticosteroids can be done in select situations and here’s some guidance on what I’ve seen in practice.
Elderly patients may have less tolerance to abrupt dosing changes. Because of this, the start low, go slow mantra applies to tapering corticosteroids.
Let’s take an example. We have an 81-year-old female with rheumatoid arthritis who has been taking prednisone 20 mg daily for several years. Symptoms of RA have been under control for over a year and we’d like to consider tapering.
The first thing I would look at is past history. Often, patients like this one will have tried to taper in the past. Getting the details on why any taper was unsuccessful in the past would be critical. In some situations, overly aggressive reductions can lead to tapering failure.
Another item to consider is life-expectancy. Tapering down from 20 mg daily will likely take a long time. If the patient has a limited life expectancy, this might make us not consider tapering.
In patients who we don’t have an immediate need for tapering quickly and are doing it more to prevent future complications from long term steroid use, the most common tapering targets that I have seen in practice are in the 1-2.5 mg range every month.
As you get to lower and lower dosages, tapering may become more difficult. At the rate of 1-2.5 mg per month, it is a greater % reduction as we get to a lower total daily dose. I’ve seen reductions as low as 0.5 mg every 1-2 months as we get down below 5-10 mg per day.
Monitoring the disease state that the prednisone is managing as we taper is very important. Looking for a recurrence of rheumatoid arthritis symptoms would be appropriate to monitor.
Interested in more info on tapering medications? Here’s my take on opioids.
Love the blog? Over 6,000 subscribers now follow! Get my FREE 30 Medication Mistakes PDF for following!